Graphs and Combinatorics

, Volume 30, Issue 3, pp 647–660 | Cite as

Subset-Sum Representations of Domination Polynomials

Original Paper


The domination polynomial D(G, x) is the ordinary generating function for the dominating sets of an undirected graph G = (V, E) with respect to their cardinality. We consider in this paper representations of D(G, x) as a sum over subsets of the edge and vertex set of G. One of our main results is a representation of D(G, x) as a sum ranging over spanning bipartite subgraphs of G. Let d(G) be the number of dominating sets of G. We call a graph G conformal if all of its components are of even order. Let Con(G) be the set of all vertex-induced conformal subgraphs of G and let k(G) be the number of components of G. We show that
$$d(G) = \sum \limits_{H\in{\rm Con}(G)}2^{k(H)}$$


Domination polynomial Dominating set Graph polynomial 

Mathematics Subject Classification (2000)

05C30 05C31 05C69 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akbari S., Alikhani S., Oboudi M.R., Peng Y.-H.: On the zeros of domination polynomial of a graph, contemporary mathematics. Am. Math. Soc. 531, 109–115 (2010)MathSciNetGoogle Scholar
  2. 2.
    Akbari S., Alikhani S., Peng Y.-H.: Characterization of graphs using domination polynomials. Eur. J. Combin. 31, 1714–1724 (2010)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Alikhani, S.: Dominating Sets and Domination Polynomials of Graphs, Lambert Academic Publishing, Saarbrüecken (2012)Google Scholar
  4. 4.
    Alikhani, S.: The domination polynomial of a graph at −1. Graphs Combin. doi: 10.1007/s00373-012-1211-x
  5. 5.
    Alikhani, S., Peng, Y.-H.: Dominating sets and domination polynomials of paths. Int. J. Math. Math. Sci. Hindawi. 2009 (2009). doi: 10.1155/2009/542040
  6. 6.
    Alikhani, S., Peng, Y.-H.: Dominating sets and domination polynomials of certain graphs II. Opusc. Math. 30(1), 37–51 (2010)Google Scholar
  7. 7.
    Arocha J.L., Llano B.: Meanvalue for the matching and dominating polynomial. Discuss. Math. Graph Theory 20, 57–69 (2000)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Brouwer, A.E.: The number of dominating sets of a finite graph is odd, preprint (2009).
  9. 9.
    Dohmen, K., Tittmann, P.: Domination reliability. Electron. J. Combin. 19, #P15 (2012)Google Scholar

Copyright information

© Springer Japan 2013

Authors and Affiliations

  1. 1.Department of Computer ScienceTechnion - Israel Institute of TechnologyHaifaIsrael
  2. 2.Department of MathematicsCape Breton UniversitySydneyCanada
  3. 3.Faculty of Mathematics, Sciences, and Computer ScienceHochschule Mittweida - University of Applied SciencesMittweidaGermany

Personalised recommendations